Tobi Podhaler and Breastfeeding
The active ingredient in Tobi Podhaler (tobramycin inhalation powder) does pass through breast milk in low amounts when given as an injection. However, because this drug is inhaled in the mouth, it is unknown whether it would pass through breast milk. If your healthcare provider recommends this product while breastfeeding, watch for possible side effects in your child, such as excessive crying, difficulty feeding, and diarrhea.
Tobi® Podhaler™ (tobramycin inhalation powder) is a prescription antibiotic used to treat people with cystic fibrosis who have a certain bacterial lung infection. At this time, it is unknown whether the drug passes through breast milk. Therefore, if you are breastfeeding or plan to start, talk about this with your healthcare provider before using the medication.
Tobi Podhaler has not been studied in breastfeeding women. Therefore, it is unknown whether the drug passes through breast milk or if it would harm a nursing child.
The active drug in this product (tobramycin) has been shown to pass through breast milk in small amounts when given as an injection. However, Tobi Podhaler is inhaled into the mouth. When used as directed, only a small amount of the drug actually reaches the bloodstream. At this time, it is unclear whether enough would reach the bloodstream after normal use to pass through breast milk.
Tobi Podhaler can cause serious side effects, including inner ear damage and kidney problems. Until more information is available on Tobi Podhaler and breastfeeding, the potential for these side effects to occur in a nursing infant cannot be completely ruled out.
Because of the possible risk, the manufacturer recommends that women should either breastfeed or use Tobi Podhaler, but not do both. However, other resources consider the drug compatible with breastfeeding.
If your healthcare provider recommends Tobi Podhaler while breastfeeding, make sure to observe your child closely for any possible side effects and report any problems to your child's healthcare provider. Signs of Tobi Podhaler side effects in a nursing child could include but are not limited to: